Hail, Cottonwood
- When
- June 7, 3:30 AM CST
- Where
- Cottonwood County, 5 mi S of Storden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.983, -95.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 7:50 PM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT MON JUN 6 2005 .DISCUSSION... JUST UPDATED THE GRIDS AND ZFP TEXT. HAD SOME FAIRLY MAJOR CHANGES WITH REGARDS TO THE SKY COVER...AND SOME OF THE WX/POP GRIDS. MASSIVE DENSE CS BLOWOFF FM NMRS TS OVR THE WRN PLAINS WL BE WORKING THRU THE FSD FA TNGT...SO INCREASED THE SKY COVER. SCT TS DEVELOPED EALIER THIS EVENING IN SW NEB ALONG A STRONG DRYLINE...AND HAS NOW MOVED NE ALL THE WAY TO NEAR AINSWORTH NEB. THIS ACTIVITY IS MAINTAINING SO UPDATED THE SW CWFA TO GO SCT LATE EVENING THRU SHORTLY AFTER MIDNIGHT...AND GIVEN INSTABILITY WOULD NOT RULE OUT SOME SVR CHCS OUT THERE. IN ADDN...SCT TS HAS ALSO BROKE OUT IN S CENTRAL NEB ASSOCIATED WITH A DEVELOPING CONVECTIVELY INDUCED MID LVL SHORTWV WHICH THE 18Z NAM PICKED UP ON. A LITTLE BIT WORRIED ABOUT THAT MAINTAINING...OR AT LEAST SPORADICALLY REDEVELOPING INTO LATE TNGT AROUND THE MO RIVER VALLEY FM YANKTON TO SIOUX CITY. SO ADDED SOME SLGT CHC POPS IN THAT RGN. AND FINALLY...NMRS TS ACRS THE WRN DKTS WITH THE MASSIVE UPPER LOW/STRONGLY DIFLUENT RGN. A STRONG SFC WMFNT EXISTS IN FAR NRN SD AND SRN ND...WHICH WL AID IN THE FOCUS OF THIS ORGANIZED CONVECTION...AS IT ALL MOVES NE. HOWEVER... A VERY STRONG LOW LVL JET INCREASES TO 45 KTS IN THE CWFA AFT MIDNIGHT AIDING ALL OF THE AFOREMENTIONED CONVECTION. AM CONCERNED THAT AFTER MIDNIGHT...SOME OF THE ND/NRN SD CONVECTION WL DEVELOP SWD INTO THE LOW LVL JET ON THE E SIDE OF THE H7 THERMAL RIDGE WHERE CONDS ARE ONLY WEAKLY CAPPED...WHICH WOULD PLACE THAT E OF THE JAMES RIVER VALLEY. THIS ACTIVITY COULD LINGER IN THE FAR ERN CWA TUE MRNG. 00Z AREA RAOBS SHOW VERY STRONG LAPSE RATES FM H7-H5...WITH PWATS A LITTLE HIGHER THAN ORIGINALLY THOUGHT. WITH THE LOW LVL JET...WOULDNT BE SURPRISED TO SEE LOW LVL DEWPTS INCREASE AS THE NIGHT PROGRESSES. && .PREV DISCUSSION ATTENTION THEREAFTER TURNS TO SEVERE WEATHER THREAT TOMORROW. SHORTWAVE CURRENTLY OVER NORTHERN CALIFORNIA SLIDING AROUND THE BASE OF THE TROUGH AND WILL EJECT INTO THE DAKOTAS TOMORROW. AT THE SURFACE...LOW PRESSURE SYSTEM SLIDES INTO THE CENTRAL DAKOTAS AND WEAKENS AS A SECONDARY LOW SPINS UP FURTHER SOUTH. COLD FRONT ASSOCIATED WITH WEAKENING LOW BECOMES ESTABLISHED ON WESTERN EDGE OF CWA BY TOMORROW MORNING AND WILL LIKELY BECOME THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT LATE IN THE DAY. 12Z NAM HAS OUTFLOW BOUNDARY FROM OVERNIGHT MCS DRAPED ACROSS NORTHERN PORTION OF THE CWA...BUT FEEL THIS IS LIKELY TOO FAR TO THE SOUTH AND WILL NOT BE A PLAYER FOR FSD CWA. MODELS HAVE SLOWED SHORTWAVE EVER SO SLIGHTLY... AND WITH 700 MB TEMPS AT AROUND +13 C... CONVECTION INITIATION MAYBE DELAYED TILL UPPER LEVEL WAVE IS ABLE TO PROVIDE ENOUGH LIFT TO BREAK THE CAP. BOTH 12Z RUNS OF GFS AND NAM SUGGEST COOLING BETWEEN 18Z AND 00Z AT 700 MB THUS ALLOWING FOR MINIMAL CIN BY 00Z WEDNESDAY...BUT FEEL THIS IS OVERDONE. DEPENDING ON TIME OF CONVECTIVE INITIATION...SEVERE THREAT MAY QUICKLY EVOLVE FROM A TORNADO THREAT TO A MORE HAIL AND WIND EVENT. HOWEVER...WITH THE GULF WIND OPEN AND SURFACE DEW POINT ANTICIPATED TO BE IN THE LOWER 70S TOMORROW...ATMOSPHERE WILL HAVE MORE THAN ENOUGH ENERGY TO FEED OFF OF WITH SB CAPES APPROACHING 5000 J/KG. WITH GROUNDS SATURATED FROM RECENT RAINS IN PORTIONS OF SOUTHEASTERN SOUTH DAKOTA... CONSIDERED A FLOOD WATCH FOR FLASH FLOODING BUT OPTED TO HOLD OFF FOR NOW WITH 18 Z ETA INDICATING THE CAP HOLDING STRONG. IF CONVECTION IS ABLE TO DEVELOP...EXPECT FRONT TO MOVE IN THE VICINITY INTERSTATE 29 CORRIDOR BEFORE HANGING UP. FRONT WILL LINGER ACROSS THE AREA THROUGH THURSDAY CREATING THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS DEVELOPMENT. DECENT UPPER LEVEL WAVE MOVES ACROSS AREA ON THURSDAY AND HAVE INCREASED TO HIGH CHANCE POPS. THE WET PATTERN CONTINUES INTO THE WEEKEND WITH UPPER LEVEL TROUGH MAINTAINING ITS GRIP OVER WESTERN US. HAVE MAINLY GONE WITH ECMWF ON TIMING OF WAVES...AS THE GFS HAS COME MORE IN LINE WITH THE ECMWFS ADVERTISED UPPER LEVEL PATTERN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1151 PM CDT MON JUN 06 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1151 PM CDT MON JUN 06 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL SOUTH DAKOTA AND CENTRAL NEBRASKA. ALL OF THIS ACTIVITY IS MOVING TO THE EAST AND NORTHEAST AT 30 TO 35 MPH...AND COULD AFFECT MANY AREAS ALONG AND WEST OF I 29 BEFORE SUNRISE. THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE SOME HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50 MPH...AND SOME SMALL HAIL. THE SITUATION IS ONLY MARGINALLY SEVERE...AND ONE CANNOT RULE OUT SOME ISOLATED SEVERE ACTIVITY. HOWEVER MOST OF THE STORMS WILL REMAIN BELOW SEVERE LIMITS TONIGHT. FLOODING... SOME LOCAL RIVERS AND STREAMS...INCLUDING THE VERMILLION RIVER NEAR WAKONDA AND THE BIG SIOUX RIVER FROM HAWARDEN TO AKRON...ARE EXPECTED TO RISE ABOVE FLOOD STAGE OVER THE NEXT FEW DAYS DUE TO RECENT HEAVY RAINS. TUESDAY EVENING THROUGH WEDNESDAY EVENING MAY BRING ADDITIONAL HEAVY RAINS TO ALREADY SWOLLEN STREAMS AND RIVERS...BRINGING ADDITIONAL WATER PROBLEMS TO THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT WILL BE THE FOCUS FOR THE NEXT 48 HOURS. INSTABILITY IS EXTREME AS WELL AS STRONG DIRECTIONAL AND SPEED SHEAR. THIS COMBINATION...ALONG WITH A VERY STRONG LOW LEVEL JET AND STRONG UPPER LEVEL LOW PRESSURE...WILL SET THE STAGE FOR POTENTIALLY STRONG...LONG LIVED SUPERCELLS. TORNADOES WILL BE A THREAT...ESPECIALLY AFTER 600 PM CDT...AS WELL AS HAIL AS LARGE AS BASEBALLS. PLEASE STAY TUNED FOR FURTHER UPDATES AS VERY WARM AIR IN THE MID LEVELS COULD PUSH THE MOST SEVERE STORMS INTO CENTRAL AND NORTHERN SOUTH DAKOTA. AT THIS TIME...THE HIGHEST PROBABILITY FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF INTERSTATE 90 AND ALONG AND WEST OF THE JAMES RIVER VALLEY. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE THURSDAY AS LOW PRESSURE DEVELOPS ALONG A FRONT LINGERING OVER THE AREA. THESE STORMS MAY ALSO BE SEVERE...MAINLY EAST OF THE JAMES RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 09:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457658.